Eyes Home > Timolol Overdose
The effects of a timolol overdose will vary, depending on the dosage and whether it was taken with other medications or substances. If you take too much timolol, you may experience low blood pressure, a low heart rate, breathing problems, or congestive heart failure. Several treatment options are available in cases of overdose, such as pumping the stomach, administering certain medications, and providing supportive care.
Can You Use Too Much Timolol?Timolol (Betimol®, Blocadren®, Istalol®, Timoptic®) is a prescription, high blood pressure medication that belongs to a class of drugs known as beta blockers. As with most medications, it is possible to take too much timolol. The specific effects of an overdose can be dangerous, but will vary, depending on a number of factors, including the timolol dosage and whether it was taken with any other medications or substances.
Effects of an Overdose With TimololAn overdose of timolol or other beta blockers may cause the following problems:
- Low blood pressure (hypotension)
- Low heart rate (bradycardia)
- Constriction of the airway, which may cause breathing problems
- Low blood sugar (hypoglycemia)
- Congestive heart failure
Treatment for a Timolol OverdoseThe treatment for a timolol overdose will vary. If the overdose was recent and taken by mouth, the healthcare provider may administer certain medicines or place a tube into the stomach to "pump the stomach." Dialysis is not useful for removing this medication from the blood. Treatment will also involve supportive care, which may include administering:
- Medications to control the heart rate
- IV fluids and medications to increase blood pressure
- Asthma medications to reverse airway constriction
- IV glucose to reverse low blood sugar levels.